Share Facebook
Crohn's Disease Forum » Treatment » Humira/Adalimumab » Injection site reaction


09-02-2014, 11:17 AM   #1
Anny
 
Anny's Avatar
 
Join Date: Jun 2014
Injection site reaction

Hi guys,
I've been using Humira since June 24, and after X4 and X2 loading doses (I felt like Wonder Woman for the first couple of weeks and now I'm just doing ok) I have been injecting one standard pen every 2 weeks.

I noticed however that my injection site reactions are getting worst. At first it was redness and itchiness for 24/36 hours. Now, I injected last Friday August 29 and almost 4 days later the swelling has finally started to go down; the redness and itchiness is better, but it's still driving me quite crazy...

I have no other reactions otherwise, only injection site. Ok, I have had a couple of head colds, and I'm getting bouts of acne but I feel that's expected.

I don't like using something systemic like taking Benadryl if I can avoid it.
I've been hydrating the area and it gives me some little bit of relief, albeit very temporary.

Any thoughts? should I use something topical?
Thanks guys
__________________
currently on:
Humira (new as June 2014)
Immuran (new as of couple of years) to replace Mercatopurine, which I was on for 20 years
09-02-2014, 12:40 PM   #2
deb123
Senior Member
 
deb123's Avatar
 
Join Date: May 2012
Location: andover, United Kingdom
Hi,

I started to suffer site reactions and they were getting progressively worse, but I stopped them by using this combination

1. Take antihistamine 30 mins before you inject, I also take pen out of fridge at same time.
2. When I inject I hold the pen down for 15 secs, well after the yellow window is full, I found that I was releasing the pen too early and the liquid was sitting under the skin and reacting.
3. I immediately ice pack the area, for at least 10 mins

All of the above helped me

Let me know how you get on.
09-02-2014, 01:20 PM   #3
Anny
 
Anny's Avatar
 
Join Date: Jun 2014
Thanks deb123,
I'll start with your recommendation 2 and 3 for now. I'm not happy about using the antihistamine, but if it comes to that I'll use it.
Which one do you use?

Thanks again!
09-02-2014, 01:49 PM   #4
deb123
Senior Member
 
deb123's Avatar
 
Join Date: May 2012
Location: andover, United Kingdom
I use the standard Piriton tablet, it doesn't make me drowsy or anything.

I had a reaction to Remicade after 8 months, so I'm not taking any chances with the Humira.

Best of luck, cos I know how irritating those reactions are. Hot itchy swollen for days!!
09-04-2014, 11:52 AM   #5
LandShark
 
Join Date: Oct 2013

My Support Groups:
I'm no longer taking Humira, but I had those injection site reactions as well (I hear it's pretty common). They started about 3 months after starting Humira, and got progressively worse, to the point of getting red welts the size of my hand that took 4-5 days to go away. Benadryl helped with the itching, but didn't prevent or get rid of the reactions.

What worked? Icing the injection site for 30-45 minutes (yes, that long) before injecting. My gastro suggested it - I thought he was full of it, to be honest, but it worked. Worth a try?
09-04-2014, 01:10 PM   #6
Anny
 
Anny's Avatar
 
Join Date: Jun 2014
Thank you both deb123 and LandShark, I have options now.
I also spoke to my pharmacist and he also knows that mitigating the injetion site reaction is important. I'm lucky that I'm not his only patient using Humira, I'm one of several actuatlly. Preventing the reaction from happening in the first place is the best avenue.

Thanks again
09-13-2014, 12:48 PM   #7
lisadc1
Senior Member
 
Join Date: May 2014
Location: Kentucky

My Support Groups:
Anny, I began taking mine on June 27 and get the same site reactions, in addition to the migraines. My site reactions last almost two full weeks. I still have the tissue bruise from the last injection. My sites are almost the size of a baseball's diameter...itchiness, hot, etc. Taking a benadryl before does help a bit. Today is injection day for me and I dread it each time. But hopefully the combination of it and the Imuran I began yesterday will send my body into remission soon! Good luck!
09-15-2014, 01:14 PM   #8
Anny
 
Anny's Avatar
 
Join Date: Jun 2014
Update
Taking out the pen 1h before and holding the pen down until the sting goes away when giving the shot, icing the spot for 45 mins and one Benadryl 30 mins before did help. The injection site reaction is still present but much milder, and smaller. I gave myself the shot on Friday night, 24h later the redness/warmth/swelling started, Sunday was stable and today instead of still getting worse, seems it's stable and maybe even on it's way to being better.
I'll use 2 Benadryl next time instead of just 1 pill, as the box does say 1 or 2 pills every 4-6 hours. Thank goodness I take my shot in the evening on Fridays, as this stuff makes me sooooooo sleepy! lol!
Reply

Crohn's Disease Forum » Treatment » Humira/Adalimumab » Injection site reaction
Thread Tools


All times are GMT -5. The time now is 02:56 PM.
Copyright 2006-2017 Crohnsforum.com